Over-the-Counter Pain Relievers Could Spell Trouble
Share This article
A government panel recently recommended taking one aspirin a day to help prevent cardiovascular disease and colon cancer.
The recommendation adds more fuel to the debate over the benefits of aspirin and some other pain relievers. For some people, they may do more harm than good.
Robert Karnes is fine now. But not long ago he panicked when he thought he was having a heart attack.
"The chest pains were pretty bad and they were really scary," Karnes told CBN News.
As it turned out, he wasn't having a heart attack. His chest pain was caused by ulcers brought on by taking an over-the-counter pain reliever for sinus problems, which he picked up regularly at the corner drugstore.
"It surprised me. I had no clue," he said.
The type of pain reliever Karnes took is called an NSAID, short for non-steroidal anti-inflammatory drug. NSAIDs include naproxen (e.g., Aleve), ibuprofen (e.g., Motrin, Advil), and aspirin. NSAIDs are responsible for a reported 16,000 deaths annually and 100,000 hospitalizations for kidney failure, heart attack, stroke and ulcers.
"So really everyone's at risk. But really people who are at the greatest risk are people who are taking other medications that can interfere with the stomach," gastroenterologist Dr. Daniel Neumann told CBN News.
"Say someone who's on a blood thinning medicine, people who are on steroids for other medical diseases, the elderly, people who are hospitalized, have other stresses on their intestinal system, can also be at much higher risk than the general population," he said.
Dr. Neumann says Karnes was wise to seek help right away. He advises everyone to talk with their doctor about all the medications they're taking, including over-the-counter drugs. He says to discuss the amount you're taking, how often and if you're experiencing any unusual symptoms.
"[If you] develop a change in the color of your stool, black, tarry bowel movements, you start to have vomiting, nausea, throwing up stuff that looks like coffee, black, coffee-ground-like material, even in the absence of pain this could be a sign of intestinal bleeding. Stop that medication and notify your doctor right away," he said.
Inflammation is often the root of many of our aches and pains, such as joint discomfort from arthritis. NSAIDs reduce inflammation, bringing relief.
The good news is many of us can reduce painful inflammation a different way, without taking an NSAIDs, by switching to an anti-inflammatory diet.
That means avoiding sugar, white carbohydrates such as bread and pasta, trans fats (also known as hydrogenated oils), industrialized vegetable oils and chemical food additives.
These highly inflammatory items are found in abundance in processed foods and in many restaurants. On the other hand, anti-inflammatory foods are the ones in their original state, which includes unrefined fats like fish oil, coconut oil and olive oil, and raw nuts, avocados and colorful fruits and vegetables.
Share This article